Home > Journals > Acta Phlebologica > Past Issues > Acta Phlebologica 2001 December;2(2-4) > Acta Phlebologica 2001 December;2(2-4):63-6

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

ACTA PHLEBOLOGICA

A Journal on Phlebology


Official Journal of the Italian College of Phlebology
Indexed/Abstracted in: EMBASE, Scopus, Emerging Sources Citation Index


eTOC

 

ORIGINAL ARTICLES  


Acta Phlebologica 2001 December;2(2-4):63-6

Copyright © 2001 EDIZIONI MINERVA MEDICA

language: English

Can the effects of estroprogestinic and hormone replacement therapy on hemostasis really increase the risk of venous thromboembolism?

Marchitelli E. 1, Lorido L. 2, Pepe R. 1, Monetti D. 1, Gloria R. 1, Semprini M. 1

1 U.O.C. di Angiologia, Ospedale S. Eugenio, Roma; 2 Scuola di Specializzazione in Ginecologia ed Ostetricia, Università degli Studi «Tor Vergata», Roma


PDF  


The effect of COC (Combined Oral Contraceptives) in increasing the risk of Venous Thromboembolism (VTE) has been referred for long time to activation of coagulative factors from estrogen component. However, the lack of clear differences in Relative Risk (RR) of VTE with lower doses of estradiol has put doubt on this role. In 1995 three independent epidemiological studies pointed out the importance of progestagen component: the third generation of oral contraceptives, containing either gestodene or desogestrel, seem to have an higher risk of VTE that compounds of second generation, containing levonorgestrel. Nevertheless, the real difference in the activation of coagulative factors and in the decrease of AT III and Prot. C and S is irrelevant and the decrease in fibrinolytic activity is also a small one. Therefore, the difference in increasing risk of VTE wasn’t completely explained: recently, an acquired Activated Protein C (APC) resistance induced by the third generation pill has been referred and can suggest a biological explanation of increased RR of VTE. The higher incidence in the early period of oral contraceptives use can be explained with the presence of other risk factors in VTE, as age, hereditary coagulative disorders, recent surgical procedures, obesity, etc. A higher RR in VTE has been also observed in Hormone Replacement Therapy (HRT) users, despite of lower dose of estrogen component. The absolute risk also seems to be increased, because of the older age and the greater possibility of additional risk factors. No significant differences in risk of VTE have been found in relation to kind, dosage and route of administration. The main question in the use of COC or HRT is to define as well as possible the real risk in VTE and to compare it to unquestioned benefits of these products.

top of page

Publication History

Cite this article as

Corresponding author e-mail